Michigan, 2016

Heavy Rain in Michigan, July 16, 2016

July 16, 2016 · NWS MQT · 1 event in 1 county or zone

Daytime heating and instability produced a strong thunderstorm near Brampton in Delta County during the early evening of the 16th. The strong storm dropped more than two and a half inches of heavy rain in 45 minutes and produced wind gusts between 30 to 35 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Daytime heating and instability produced a strong thunderstorm near Brampton in Delta County during the early evening of the 16th. The strong storm dropped more than two and a half inches of heavy rain in 45 minutes and produced wind gusts between 30 to 35 mph. The wind knocked small tree branches down, and the heavy rain resulted in widespread standing water around the local area. Small hail was also observed for about ten minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 16, 3:34 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 16, 3:34 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
434 PM EDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 433 PM EDT SAT JUL 16 2016

WV imagery and RAP analysis indicated a mainly zonal pattern across
the nrn CONUS. A weak shrtwv moving through Upper MI combined with
MLCAPE values to around 500 J/Kg has helped to trigger sct shra and
a few TS. The heavier showers and TS, with quick rainfall amounts to
near 0.5 inch, had developed where lift was aided along the lake
breeze boundary into the n cntrl cwa. The next significant upstream
shrtwv associated with an MCS over North Dakota.

Expect the shra/tsra to gradually weaken this evening with the loss
of daytime heating and as the supporting shrtwv slides off to the
east. With less instability over the ern cwa, the shra/tsra will
also be moving into a less favorable environment.

Tonight into Sunday, The higher res models suggest that the stronger
convection will slide more to the se through MN along the CAPE
gradient leaving lighter pcpn farther n that would move through wrn
and cntrl Upper MI btwn 09z-15z and possibly linger over the east
into the afternoon. As is typical with convective systems this far
upstream, confidence is low with the evolution of this system and
its impacts on the cwa. The forecast continues with the idea of
likely POPS spreading across the area. Nevertheless, the forecast
maintains the idea of likely POP spreading across the area even if
the pcpn is not heavy. The potential for any stronger storms is
minimal as the higher MUCAPE values remain to the w and sw of the the
area. There is also the potential for additional ts to develop by
late afternoon if the instability recovers from the leftover
clouds/rain. MLCAPE values could climb into the 1k-2k J/Kg range
before another shrtwv moves in. With 0-6km shear values of 40-50
knots, some strong/severe storms would be possible with the potential
for damaging winds.

.LONG TERM...(Sunday night through Saturday)
Issued at 353 PM EDT SAT JUL 16 2016

Cold front crosses eastern cwa Sunday evening with minimal large
scale forcing from any shortwaves. With mlcapes 500-1000j/kg along
front could see a few lingering weakening showers and thunderstorms
but any rain should end by midnight. Cool airmass sweeps in for Mon.
H85 thermal trough and shallow moisture results in expanding cu/sc
but other than some possible sprinkles, think it will stay dry. h85
temps as low as +4c will result in a cool day, especially near Lk
Superior where highs will stay in the 60s. Inland and near Lk
Michigan temps will reach low to mid 70s. Since northwest and north
winds will be gusty, at least in the morning, could see period of
higher waves and a higher swim risk for Lk Superior beaches of
Marquette and Alger counties. High pressure drifts across Mon night
and Tue. Cool on Mon night with lows in the 40s inland. High temps
on Tue bounce back into the 70s across the area with low 80s over
western cwa.

Upper ridge bringing the heat over the central Plains early in the
week expands to the northern Plains and south central Canada
Tue/Wed. Tue night into Wed morning sfc warm front will remain well
to the west across northern plains. Strongest warm air advection on
nose of h85 jet will be farther north of the sfc warm front, near
top of ridge over south central Canada. Would expect this area to be
most favored for shra/tsra development Tue aftn into Tue night,
though additional storms may form closer to warm front where capping
is not as strong over MN and IA. Could see remnants of any storms
upstream move over western cwa by Wed morning and across the rest of
cwa through the day based on edge of instability gradient and
orientation of 850-300mb thickness. Low chance pops cover this
scenario for now. SW winds and h85 temps nearing 20c over western
Upr Michigan support max temps well into the 80s over west and low-
mid 80s elsewhere away fm Lk Michigan.

Upper ridge shifts farther east Wed into Thu and this places
gradient of instability closer yet. Capping with h7 temps pushing
above 12c will be on its way in from the northern plains. Could be
opportunity for Wed night into Thu AM MCS activity to form and or
develop over Upper Great Lakes before chances of thunder diminish
due to capping. Low chance pops seem appropriate and will go with at
least 30 pops with the potential for MCS activity due to proximity
of stronger h5 westerlies, h85 warm air advection and with mlCAPE
and muCAPE (1000-2000 j/kg upstream and into the area. Chances for
shra/tsra would increase if there is even a subtle shortwave moving
through. Very tough to pin that potential attm other than to say
typically there will be some smaller shortwaves sliding along the
edge of a building ridge. H85 temps rising above +20c by Thu aftn
indicate that even if there are storms around to start the day it
will become hot and more humid as mldwpts rise into the mid-upr 60s
and temps top out in the low 90s for parts of the cwa.

Model differences increase on Friday. GFS stronger/quicker with
shortwave trough moving through that will suppress the heat back to
the south by the weekend. 12z ECMWF trended that way as well. Yet,
with the strong broad ridge in place, like the less amplified idea
fm the previous ECMWF and GEM and the WPC hand drawn sfc front
progs. We will see as the models have been off and on with hotter
weather for Friday. For now went with another hot and humid day on
Fri as the sfc cold front remains northwest of Upper Great Lakes
until Fri night into Sat. H85 temps likely end up at least +20c if
not to around 22c. H7 temps over 12c likely would keep conditions
capped over Upr Michigan until the front arrives Fri night. Strong
cold front works through Fri night and helps scour out the humid
conditions. Turns cooler for Sat with highs mainly in the 70s to low
80s.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 139 PM EDT SAT JUL 16 2016

Expect scattered showers and possibly an isolated thunderstorm over
mainly central and interior western Upper Michigan this afternoon.
Since the TS probability was low, it was not mentioned in the TAF.
Otherwise, VFR conditions will persist. Should see widespread
showers and a few thunderstorms moving in between 12z-15z Sunday.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 433 PM EDT SAT JUL 16 2016

A southerly gradient will tighten ahead of a low pressure trough
approaching from the Northern Plains as the high moved out.
Southerly winds may increase to 15-25 knots over the east half of
the lake on Sunday. A period of west winds to 15 to 25 knots may
also develop behind the trough Sunday night, but after the trough
passage the pressure gradient through the rest of the forecast
period will be relatively weak, resulting in winds 20 knots or less.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JLA
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 16, 3:41 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
441 PM EDT SAT JUL 16 2016

MIZ001>007-009>014-084-085-171000-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
441 PM EDT SAT JUL 16 2016 /341 PM CDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN WILL END EARLY
THIS EVENING. HEAVY DOWNPOURS ARE POSSIBLE. THERE IS A CHANCE OF MORE
THUNDERSTORMS LATE TONIGHT OVER WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY INTO SUNDAY NIGHT. THE GREATEST
CHANCE FOR STRONG TO SEVERE STORMS WILL BE SUNDAY AFTERNOON INTO
SUNDAY EVENING...ESPECIALLY OVER THE WEST HALF OF UPPER MICHIGAN.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF THE
THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-171000-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
441 PM EDT SAT JUL 16 2016 /341 PM CDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS OVER SOUTH CENTRAL LAKE SUPERIOR WILL END
EARLY THIS EVENING. HEAVY DOWNPOURS ARE POSSIBLE. THERE IS A CHANCE
OF MORE THUNDERSTORMS LATE TONIGHT OVER WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS LAKE SUPERIOR SUNDAY AND SUNDAY
NIGHT. A FEW OF THE STORMS COULD BE STRONG...ESPECIALLY SUNDAY
AFTERNOON INTO SUNDAY EVENING OVER WESTERN LAKE SUPERIOR.

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. SOME OF
THE THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-171000-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
441 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY NIGHT. THE GREATEST
CHANCE FOR STRONG STORMS WILL BE SUNDAY AFTERNOON INTO SUNDAY EVENING.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SOME OF THE
THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Special weather statement, Jul 16, 4:03 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EDT SAT JUL 16 2016

MIZ013-162130-
DELTA MI-
503 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
530 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK...OR 20 MILES NORTH OF ESCANABA...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 30 MPH...AND VERY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK...PERKINS AND ST. NICHOLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4597 8729 4598 8729 4599 8724 4608 8724
      4607 8704 4594 8706
TIME...MOT...LOC 2102Z 273DEG 8KT 4602 8724

ROLFSON
Special weather statement, Jul 16, 4:35 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
535 PM EDT SAT JUL 16 2016

MIZ013-162200-
DELTA MI-
535 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
600 PM EDT...

AT 533 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK...OR 17 MILES NORTH OF ESCANABA...MOVING EAST AT 5 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRAMPTON...ST. NICHOLAS AND PERKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4590 8728 4598 8727 4599 8724 4604 8724
      4603 8705 4588 8706
TIME...MOT...LOC 2133Z 277DEG 5KT 4598 8720

ROLFSON
Special weather statement, Jul 16, 5:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
601 PM EDT SAT JUL 16 2016

MIZ013-162230-
DELTA MI-
601 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA COUNTY UNTIL
630 PM EDT...

AT 601 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLADSTONE...OR 11 MILES NORTH OF ESCANABA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS IN EXCESS OF 30 MPH...AND TORRENTIAL
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLADSTONE...BRAMPTON AND CORNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4589 8726 4599 8717 4595 8696 4581 8704
TIME...MOT...LOC 2201Z 290DEG 7KT 4591 8713

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Delta

When
July 16, 5:20 PM EST to 6:05 PM EST
Where
Delta County, 3.44 mi WNW of Kipling
Reported by
COOP Observer
Coordinates
45.880, -87.090

The observer southwest of Brampton observed a strong thunderstorm which dropped more than two and a half inches of heavy rain in 45 minutes and produced wind gusts between 30 to 35 mph. The wind knocked small tree branches down, and the heavy rain resulted in widespread standing water around the local area. Small hail was also observed for about ten minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649480.